Texas, 2020

Tornadoes and Hail in Texas, April 24, 2020

April 24, 2020 · NWS FWD · 8 events in 2 counties and zones

Another evening of thunderstorms took place on the 24th as a low pressure system moved east along the Red River and a cold front pushed southward into an unstable airmass. Hail up to baseball size fell across parts of Lamar County, while 3 tornadoes touched down in Fannin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$635,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Another evening of thunderstorms took place on the 24th as a low pressure system moved east along the Red River and a cold front pushed southward into an unstable airmass. Hail up to baseball size fell across parts of Lamar County, while 3 tornadoes touched down in Fannin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 24, 2:38 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 24, 2:38 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
338 PM CDT Fri Apr 24 2020

.SHORT TERM... /Issued 130 PM CDT Fri Apr 24 2020/
/Friday afternoon through Saturday/

Another sunny, warm, and breezy spring day for us across North and
Central TX. We're in good shape to reach the mid/upper 80s across
North TX and low 90s across Central TX. We will be very close to the
record high temperature today for both DFW and Waco (91-DFW, 92
Waco). Although not much active weather is occurring at this time,
there is a surface low pressure system, a warm front, and a cold
front currently over the Lone Star State. If you take a look at a
surface map, you will likely be able to identify these features.
The surface low will continue to move along the Red River this
afternoon and evening as the upper shortwave moves across Oklahoma
and Kansas. Latest guidance continues to show a brief window for
isolated storms along the boundary east of the I-35 corridor, but
mainly along and east of a Bonham to Corsicana to Cameron line.
Storm coverage should be isolated, however if storms develop they
will have the potential to become severe. Plenty of instability in
place will support the threat for large hail and damaging winds.
Although the best lift will be across the far northeast counties,
the best moisture content will be down to the southeast (where
convection may pop up along the front at peak heating). Any
development should be east of our area by 01-02Z. For tonight,
expect temperatures to be slightly cooler than Friday morning,
with values in the 50s. The good news continues as tomorrow's
forecast looks great! Highs in the 70s, north winds, and lots of
sunshine.

Sanchez

&&

.LONG TERM... /NEW/
/Next Week/

After a placid start to the upcoming week, the tail end of a
shortwave within the polar stream may swing through the Southern
Plains Tuesday into Tuesday night. Even if its primary impacts
remain well to our north, its associated cold front will bring us
our one rain event of the week. Subtropical ridging will then nose
into the region, setting the stage for an unseasonably warm end to
the week.

Despite a cool start to the day on Sunday, a picture-perfect
afternoon will follow with sunshine and low humidity allowing high
temperatures to reach normal late-April values. South winds will
return in earnest on Monday, a warming trend adding a few degrees
to daytime temperatures. Southwest winds ahead of a cold front
will push temperatures into the 90s Tuesday afternoon across
Central Texas and western portions of North Texas, with
uncomfortable humidity.

A cold front will invade the Panhandles and northwestern Oklahoma
on Monday, likely initiating a few showers and storms. This
activity may attempt to reach the Red River before nightfall. A
moisture-rich low-level jet may help this activity to invade our
northern counties Monday night. However, the bulk of our rain
chances will likely have to wait until the eventual arrival of the
cold front Tuesday into Tuesday night. The best forcing will be
displaced well to the north, but a rich mT air mass may allow for
a few strong/severe storms.

Though cooler, postfrontal temperatures will remain above normal
Wednesday and Thursday. Gulf moisture will return on Friday with
steadily increasing temperatures, making the first day of May feel
more like early summer.

25

&&

.AVIATION... /Issued 130 PM CDT Fri Apr 24 2020/
/18Z TAFs/

Concerns...Brief period of westerly crosswinds this afternoon
followed by breezy northwesterly winds behind a cold front.

VFR conditions are expected across all TAF sites. A brief period of
westerly crosswinds will be possible this afternoon 21-23Z. Wind
speeds will range from 15 to 25 kt with some higher gusts up to 30
kt possible. Any impacts should be fairly brief as the winds will
continue to veer to the northwest behind a cold front. Expect
FROPA across the DFW Metroplex sites at around 00Z and at ACT
shortly after that. Winds will decrease tonight to around 10-15
kt. Otherwise, a few mid-high clouds will continue to pass by this
afternoon before SKC takes over the entire region.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    57  77  55  81  60 /   0   0   0   0   0
Waco                56  77  52  81  58 /   0   0   0   0   0
Paris               54  72  51  75  55 /  20   0   0   0   0
Denton              54  76  49  80  58 /   0   0   0   0   0
McKinney            55  75  50  79  58 /   0   0   0   0   0
Dallas              58  78  55  81  60 /   0   0   0   0   0
Terrell             55  75  51  79  56 /   0   0   0   0   0
Corsicana           55  76  54  79  58 /   0   0   0   0   0
Temple              56  77  51  81  58 /   0   0   0   0   0
Mineral Wells       53  76  52  80  58 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

25/17
Hazardous weather outlook, Apr 24, 4:59 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
559 PM CDT Fri Apr 24 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
559 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Strong to severe storms are possible through sunset, mainly east of
a Bonham to Corsicana and Cameron line. Large hail and damaging
winds are the main threats, however, an isolated tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low storm chances will return Monday night, mainly north of I-20.
More widespread storms, some of which could be severe, will be
possible Tuesday and Tuesday night, mainly along and east of the I-
35 corridor. The storm chances will end Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested through sunset east of a
Bonham to Corsicana and Cameron line.

The radar

The Dallas/Ft Worth radar (KFWS), 163 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado. Local standard time, as filed.

Tornado, Fannin

When
April 24, 5:40 PM CST to 5:56 PM CST
Where
Fannin County, 2.14 mi SSW of Sawells Bluff to 2.07 mi N of Lamasco
Rating
EF2
Path length
7.94 mi
Path width
425 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.720, -96.209

A tornado began to the west of Ivanhoe along CR 1120. Minor house damage and notable tree damage was observed. The tornado was tracked by tree damage across SH 78. The tornado did additional damage to homes, structures and trees between SH 78 and FM 273. The tornado intensified as it approached FM 273 in Ivanhoe. To the east of the road, a brick home lost its roof, and a double wide was rolled and destroyed. This is where the one injury occurred. Farther east of this location, along CR 2210, another home sustained roof damage and damage to a large metal shop. From this point, the tornado tracked in mostly open land, but could be tracked in the trees before dissipating just west of CR 2275. This tornado was rated an EF-2 because of the damage to the trees and homes in the Ivanhoe area. Maximum winds were around 120 mph.

Tornado, Fannin

When
April 24, 6:08 PM CST to 6:09 PM CST
Where
Fannin County, 1.5 mi NNW of Selfs to 1.52 mi NNW of Selfs
Rating
EFU
Path length
0.11 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.700, -95.930

Spotter and chaser video showed a tornado in this area, and the location was estimated by RADAR. Damage was neither reported nor found in a ground survey, therefore the tornado was rated EF-Unknown.

Hail, Lamar

When
April 24, 6:10 PM CST
Where
Lamar County, 2.15 mi SSW of Tigertown
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.690, -95.810

A trained spotter reported 2-inch diameter hail in the city of Tigertown, TX.

Hail, Lamar

When
April 24, 6:10 PM CST
Where
Lamar County, 3.12 mi WSW of Rockwell
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.568, -95.602

Hail was estimated around 1.75-2 in diameter east of Atlas.

Hail, Lamar

When
April 24, 6:11 PM CST
Where
Lamar County, 0.69 mi S of Parks
Measured
2.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.640, -95.550

Lamar County Sheriff's Office reported baseball sized hail on Highway 19/24 a couple of miles south of the city of Paris, TX.

Tornado, Fannin

When
April 24, 6:13 PM CST to 6:14 PM CST
Where
Fannin County, 2.4 mi ENE of Selfs to 2.45 mi ENE of Selfs
Rating
EFU
Path length
0.05 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.690, -95.880

Spotter and chaser video indicated a tornado in this area, and the location was estimated by RADAR. Damage was neither reported nor found by a ground survey, therefore the tornado was rated EF-Unknown.

Hail, Lamar

When
April 24, 6:17 PM CST
Where
Lamar County, 1.15 mi E of Rockwell
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.580, -95.530

An MPING report indicated golf ball sized hail approximately 6 miles south of Paris, TX.

Hail, Lamar

When
April 24, 6:30 PM CST
Where
Lamar County, 1.15 mi E of Jennings
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.580, -95.450

A public report indicated golf ball sized hail approximately 2 miles west of the city of Pattonville, TX.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887038, 887041, 887024, 888769, 887025, 887043, 887027, 887028.